About six weeks ago I got a full forehead injection of Botox as well as injections for my crow’s feet. Since then I have had incredible eye strain and discomfort. I went to a good GP who said it was rare but sometimes the injections go too deep and paralyze the actual eye muscles. She told me the eyestrain will go away when the Botox wears off. I'm concerned that I have at least another 4 - 5 months of this pain. I am in a lot of discomfort when I try to work on the computer (I am a digital designer) so cannot avoid trying to concentrate for long spells. Can this eye muscle paralysis permanently damage my eye muscles? Is there anything I can do (other than trying not to work on the computer) that can help alleviate my pain as it’s driving me in sane! I keep having to close my eyes and then press in on my eyeballs to reduce the tension in them. I find sometimes pressing into my brows and cheekbones helps as well. I've never experienced this before. I would be extremely grateful for some advice on this. Thanks so much.
Can Botox Permanently Damage Your Actual Eye Muscles and Optical Nerves?
Doctor Answers 4
Botox and eye muscles
It is highly unlikely that the botox caused intraocular muscle problems although it is possible. The effects will wear off , but you should check back with your doctor regularly.
Have a question? Ask a doctor
Permanent eye muscle and optical nerve damage by Botox
I have NEVER heard of a case where Botox to the FRONTALIS (forehead muscles) and Crow's feet areas (lateral orbicularis oculi muscles) have paralyzed the eye muscles or optic nerves.
To do so would require an intra-orbital (inside the eye socket) injection as USED TO BE DONE for one of Botox's earliest indications when it came out as a treatment of spastic disorders including those involving the inner eye muscles.
The MOST common explanation is an over-paralysis of the forehead muscles unveiling a significant drooping of the brows (which until now were held upright ONLY by the upward Frontalis pull). AND / OR migration of the Botox to paralyze the LEVATOR muscle of the upper lid causing a droopy eyelid. This latter complication can be caused by rubbing the Botox into the upper lid BUT IT CAN BE REVERSED with special eye drops.
Without insulting your GP - I think he has overstepped his bounds. You need to be examined by a neurologist as it is always possible but not likely that you MAY have a neuromuscular disease (Myasthenia Gravis, Eaton Lambert syndrome) which makes one VERY sensitive to "normal" doses of Botox OR that your LEVATOR or Frontalis were "over" treated.
To have injected you in the orbit from the Crow's feet is unheard of and physically impossible.
If the cause is Botox your symptoms should resolve in less than 3 months
If this occured within two weeks of Botox and there are no other medical reasons then the symptoms should resolve without any residual effects.
Your GP should check the vision and extraoccular muscle movements to make the proper diagnosis.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.